Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Symmetric Markov chains on $ \mathbb{Z}^d$ with unbounded range

Authors: Richard F. Bass and Takashi Kumagai
Journal: Trans. Amer. Math. Soc. 360 (2008), 2041-2075
MSC (2000): Primary 60J10; Secondary 60F05, 60J27
Published electronically: October 17, 2007
MathSciNet review: 2366974
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We consider symmetric Markov chains on $ \mathbb{Z}^d$ where we do not assume that the conductance between two points must be zero if the points are far apart. Under a uniform second moment condition on the conductances, we obtain upper bounds on the transition probabilities, estimates for exit time probabilities, and certain lower bounds on the transition probabilities. We show that a uniform Harnack inequality holds if an additional assumption is made, but that without this assumption such an inequality need not hold. We establish a central limit theorem giving conditions for a sequence of normalized symmetric Markov chains to converge to a diffusion on $ \mathbb{R}^d$ corresponding to an elliptic operator in divergence form.

References [Enhancements On Off] (What's this?)

  • [A] D. Aldous. Stopping times and tightness, Ann. Probab., 6 (1978), 335-340. MR 0474446 (57:14086)
  • [BBG] M.T. Barlow, R.F. Bass and C. Gui, The Liouville property and conjecture of De Giorgi, Comm. Pure Appl. Math., 53 (2000), 1007-1038. MR 1755949 (2001m:35095)
  • [BK] R.F. Bass and M. Kassmann, Harnack inequalities for non-local operators of variable order, Trans. Amer. Math. Soc. 357, (2005) 837-850. MR 2095633 (2005i:60104)
  • [BL1] R.F. Bass and D.A. Levin, Transition probabilities for symmetric jump processes, Trans. Amer. Math. Soc. 354, no. 7 (2002), 2933-2953. MR 1895210 (2002m:60132)
  • [BL2] R.F. Bass and D.A. Levin, Harnack inequalities for jump processes, Potential Anal. 17 (2002), 375-388. MR 1918242 (2003e:60194)
  • [Bi] P. Billingsley, Convergence of Probability Measures, 2nd ed., John Wiley, New York, 1999. MR 1700749 (2000e:60008)
  • [CKS] E.A. Carlen and S. Kusuoka and D.W. Stroock, Upper bounds for symmetric Markov transition functions, Ann. Inst. Henri Poincaré-Probab. Statist. 23 (1987), 245-287. MR 898496 (88i:35066)
  • [CK] Z.Q. Chen and T. Kumagai, Heat kernel estimates for stable-like processes on $ d$-sets, Stochastic Process Appl. 108 (2003), 27-62. MR 2008600 (2005d:60135)
  • [FOT] M. Fukushima, Y. Oshima, and M. Takeda, Dirichlet Forms and Symmetric Markov Processes, deGruyter, Berlin, 1994. MR 1303354 (96f:60126)
  • [HK] J. Hu and T. Kumagai, Nash-type inequalities and heat kernels for non-local Dirichlet forms, Kyushu J. Math. 60 (2006), 245-265. MR 2268236
  • [Je] D. Jerison, The weighted Poincaré inequality for vector fields satisfying Hörmander's condition. Duke Math. J. 53 (1986), 503-523. MR 850547 (87i:35027)
  • [Law] G.F. Lawler, Estimates for differences and Harnack inequality for difference operators coming from random walks with symmetric, spatially inhomogeneous, increments, Proc. London Math. Soc. 63 (1992), 552-568. MR 1127149 (93a:60103)
  • [LP] G.F. Lawler and T.W. Polaski, Harnack inequalities and difference estimates for random walks with infinite range, J. Theor. Prob. 6 (1993) 781-802. MR 1245395 (94i:60079)
  • [Le] T. Leviatan, Perturbations of Markov processes, J. Funct. Anal. 10 (1972), 309-325. MR 0400409 (53:4243)
  • [Me] P.-A. Meyer, Renaissance, recollements, mélanges, ralentissement de processus de Markov, Ann. Inst. Fourier 25 (1975), 464-497. MR 0415784 (54:3862)
  • [Sp] F. Spitzer, Principles of Random Walk, Springer-Verlag, New York, 1976. MR 0388547 (52:9383)
  • [SV] D.W. Stroock and S.R.S. Varadhan, Multidimensional Diffusion Processes, Springer-Verlag, Berlin, 1979. MR 532498 (81f:60108)
  • [SZ] D.W. Stroock and W. Zheng, Markov chain approximations to symmetric diffusions, Ann. Inst. Henri. Poincaré-Probab. Statist. 33 (1997), 619-649. MR 1473568 (98k:60125)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 60J10, 60F05, 60J27

Retrieve articles in all journals with MSC (2000): 60J10, 60F05, 60J27

Additional Information

Richard F. Bass
Affiliation: Department of Mathematics, University of Connecticut, Storrs, Connecticut 06269

Takashi Kumagai
Affiliation: Department of Mathematics, Faculty of Science, Kyoto University, Kyoto 606-8502, Japan

Received by editor(s): August 30, 2005
Received by editor(s) in revised form: February 16, 2006
Published electronically: October 17, 2007
Additional Notes: The first author’s research was partially supported by NSF grant DMS0244737.
The second author’s research was partially supported by Ministry of Education, Japan, Grant-in-Aid for Scientific Research for Young Scientists (B) 16740052.
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society